Georgia, 2011Hail and Damaging Wind in Georgia, May 3, 2011
May 3, 2011 · NWS FFC · 3 events in 2 counties and zones
S. However, the air mass in place was considerably more stable than what was usually in place with the April systems and had been unable to fully recover from the system that brought the historical tornado outbreak to the area less than one week prior.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $146,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough and a seasonably strong cold front was sweeping through the southeast U.S. However, the air mass in place was considerably more stable than what was usually in place with the April systems and had been unable to fully recover from the system that brought the historical tornado outbreak to the area less than one week prior. Nonetheless, dynamics were sufficiently strong to support isolated strong to severe thunderstorms, mostly in the form of hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 2:38 PM EST, 38 minutes earlier.
Area forecast discussion, May 3, 2:38 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT TUE MAY 3 2011
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS LARGE MOISTURE PLUME EXTENDING
FROM THE NEW ENGLAND STATES DOWN TO THE LA GULF COAST. THIS PLUME IS
ASSOCIATED WITH A FRONTAL SYSTEM THAT IS EXPECTED TO SWEEP ACROSS
THE EASTERN SEABOARD TONIGHT THROUGH THU EVENING. THE PORTION OF THE
FRONT THAT SWEEPS THROUGH GA HAS ALREADY ENTERED NW GA BRINGING
SHOWERS AND ISOLATED THUNDERSTORMS TO THE REGION. THIS FRONT SHOULD
BE EAST OF OUR CWA BY 12Z WED. ALL IN ALL NOT EXPECTING MUCH MORE
THAN SHOWERS AND THUNDERSTORMS WITH AN ISOLATED SEVERE STORM OR TWO
WITH THIS FRONT. THE ACTUAL FRONT IS A GOOD DISTANCE AHEAD OF THE
BEST MOISTURE AND INSTABILITY...AND THE MAIN LOW LEVEL JET STAYS
WELL NORTH OF THE AREA. THINGS JUST DO NOT LINE UP WELL WITH THIS
SYSTEM SO NOT EXPECTING ANYTHING LIKE LAST WEDNESDAY. MAINLY
EXPECTING GUSTY WINDS...HAIL...AND LIGHTNING WITH ANY STORMS THAT DO
DEVELOP. ONCE THIS FRONT MOVES THROUGH...A LARGE HIGH PRESSURE RIDGE
BUILDS INTO THE REGION FROM THE NORTHERN AND CENTRAL PLAINS WED AND
CONTINUE ACROSS THE STATE THROUGH THE SHORT TERM. THE BIGGEST
CONCERN WITH THIS FRONT IS THE VERY COLD AIRMASS IT WILL USHER IN
WED/THU. LOOKING AT DAYTIME HIGHS WED IN THE 60S AND 70S WITH THU
MORNING LOWS IN THE 30S AND 40S. SOME AREAS ACROSS THE N GA
MOUNTAINS MAY SEE NEAR FREEZING TEMPS THU MORNING. THE TEMPS WILL
REBOUND QUICKLY WITH DAY TIME HIGHS IN THE 70S THU...TO NEAR 80 ON
FRI.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE HIGH PRESSURE RIDGE CONTINUES OVER THE AREA THROUGH THE LONG
TERM BUT IT DOES WEAKEN SOME AS A SHORTWAVE TRIES TO PUSH INTO N GA
FRI. THE MODELS SHOW THE RIDGE WILL STILL BE STRONG ENOUGH TO KEEP
THIS SHORTWAVE N OF THE AREA BUT EXTREME N GA MAY SEE SOME ISOLATED
SHOWERS PUSH IN DURING THE DAY FRI. THE RIDGE GETS REINFORCED BY
ANOTHER RIDGE BUILDING IN FROM THE SOUTHERN PLAINS FRI NIGHT AND
THE RIDGE BECOMES CENTERED OVER GA BY 12Z SAT. THIS SECOND RIDGE
SHOULD KEEP GA DRY THROUGH THE WEEKEND. TEMPS SHOULD BE NEAR
SEASONAL NORMS THROUGH THE EXTENDED.
&&
AVIATION...
18Z TAF...
LINE OF SHOWERS AND A FEW THUNDERSTORMS CURRENTLY MOVING INTO NW
GEORGIA. FRONT SHOULD CONTINUE TO PUSH EASTWARD THIS AFTERNOON AND
EVENING. MOSTLY MVFR CEILINGS AND SHOWERS BEHIND THE FRONT. WITH
ISOLATED THUNDERSTORMS ALONG THE FRONT...HARD TO TELL WHICH TAF
SITES WILL ACTUALLY HAVE THUNDER. FOR NOW HAVE GONE WITH CB AT ALL
SITES AND WILL ADD TEMPO THUNDER AS NEEDED. IMPROVING CEILINGS
OVERNIGHT. GUSTY SOUTHWEST WINDS BECOMING GUSTY NORTHWEST WINDS
AFTER FRONTAL PASSAGE.
//ATL CONFIDENCE...
18Z UPDATE...
MEDIUM ON ALL ELEMENTS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 49 72 41 73 / 60 0 0 0
ATLANTA 48 68 44 72 / 50 0 0 0
BLAIRSVILLE 47 67 36 69 / 60 0 0 0
CARTERSVILLE 44 67 37 73 / 50 0 0 0
COLUMBUS 50 73 44 76 / 30 0 0 0
GAINESVILLE 49 69 43 70 / 60 0 0 0
MACON 49 76 40 76 / 60 0 0 0
ROME 44 69 37 73 / 50 0 0 0
PEACHTREE CITY 43 70 36 73 / 40 0 0 0
VIDALIA 57 76 47 76 / 60 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, May 3, 10:23 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 AM EDT TUE MAY 3 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1123 AM EDT TUE MAY 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE.
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EVENING. STRONG HIGH PRESSURE WILL BUILD INTO THE STATE TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING. SOME OF THE STRONGER STORMS COULD PRODUCE NICKEL TO QUARTER
SIZED HAIL AND GUSTY WINDS...MAINLY BETWEEN NOON AND 10 PM THIS EVENING.
.DISCUSSION...
AS THE COLD FRONT MOVES INTO THE STATE...INSTABILITY WILL INCREASE.
CAPES WILL INCREASE TO 600 TO 1000 AND LIFTED INDICES WILL FALL TO
-2 TO -4. THE MAIN ENERGY OF THIS STORM SYSTEM WILL BE WELL NORTH
OF GEORGIA...AND WHILE ISOLATED STORMS COULD REACH MINIMAL SEVERE
LEVELS...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH GEORGIA SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED ON THE REMAINING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, May 3, 3:15 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT TUE MAY 3 2011
GAZ033-044-045-055-032045-
415 PM EDT TUE MAY 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 45 MPH
WINDS IN DEKALB...CLAYTON AND FULTON COUNTIES UNTIL 445 PM EDT...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND KIRKWOOD TO FOREST PARK...MOVING
EAST AT 45 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS DEKALB...CLAYTON AND FULTON COUNTIES THROUGH 445 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BANKHEAD...
VIRGINIA HIGHLAND...WEST END...SWEET AUBURN...ATLANTIC STATION...
LAKEWOOD PARK...PIEDMONT PARK...GRANT PARK-ZOO ATLANTA...TURNER
FIELD...MIDTOWN...HAPEVILLE...ATLANTA...LAKE CITY...MORROW AND
RIVERDALE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Hail, De Kalb
- When
- May 3, 3:16 PM EST to 3:25 PM EST
- Where
- De Kalb County, 1.54 mi SW of Gresham Park to 2 mi NE of Panthersville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.703, -84.317
The public observed penny to nickel-sized hail in the southwest and west central part of the county near East Lake and Decatur.
Hail, Laurens
- When
- May 3, 9:05 PM EST to 9:16 PM EST
- Where
- Laurens County, Harlow to 1 mi NE of East Dublin
- Measured
- 1.75 in hail
- Property damage
- $116,000
- Reported by
- County Official
- Coordinates
- 32.480, -82.970
The Laurens County 911 Center observed golf ball-sized hail. WSR-88D radar data suggests that quarter to golf ball-sized hail likely fell from just southwest of Dublin near Harlow to just northeast of East Dublin.
Thunderstorm Wind, Laurens
- When
- May 3, 9:10 PM EST
- Where
- Laurens County, Dublin
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $30,000
- Reported by
- County Official
- Coordinates
- 32.530, -82.900
The Laurens County 911 Center reported that a tree was down on Georgia Highway 19 just south of Dublin. The tree fell on and caused damage to a house and a vehicle.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 3, 20112 injured · $25,000 · 60 kt wind · 11 events
- Flooding in Kentucky, May 3 to 7, 20116 events
- Flooding and Heavy Rain in Kentucky, May 3, 20116 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 3, 2011$8,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, May 3, 20111 in hail · 6 events
- Hail and Damaging Winds in North Carolina, May 3, 2011$3,000 · 1.75 in hail · 5 events
- Flooding in Kentucky, May 3, 2011$8,000 · 4 events
- Hail and Damaging Winds in Virginia, May 3, 2011$7,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, May 3, 2011$6,000 · 55 kt wind · 3 events
- Drought in New Mexico, May 3 to 31, 20112 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 20112 events
- Heavy Rain in Kentucky, May 3, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309604, 309605, 309608.